MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE SILICONE IRRIGATION AND ASPIRATION TIPS; DEVICE, IRRIGATION, OCULAR SURGERY

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE SILICONE IRRIGATION AND ASPIRATION TIPS; DEVICE, IRRIGATION, OCULAR SURGERY
Catalog Number 8065740970
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Capsular Bag Tear (2639)
Date of Event 09/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample has been received by manufacturing that has not yet been evaluated.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A surgeon reported that during a cataract surgery the irrigation and aspiration tip exhibited a metal shard which resulted in a capsular tear.The surgery was completed with a three piece intra ocular lens.Additional information received indicated that the shard might be either metal or plastic located on the back side of the silicone tip.
 
Additional Manufacturer Narrative
One opened silicone irrigation/aspiration (ia) tip in a specimen container was received for the report of the slit in the capsule had metal shard found on the tip.The returned sample was visually inspected.The silicone irrigation/aspiration (sia) tip was found to be conforming for the report of a burr, but nonconforming for the silicone sleeve is rolled up in the back side with two strings of foreign material between the cannula and the silicone sleeve.The foreign material was sent to the particle lab for fourier transform infrared spectroscopy (ft-ir) evaluation determined the clear particle did not yield any good matches.The particle was then scanning electron microscopy/energy dispersive x-ray spectroscopy (sem/eds) analyzed and was identified as oxygen (o), magnesium (mg), aluminum (ai), silicon (si) and calcium (ca).The exact identity of the clear particle in unknown, however the foreign material had a high concentration of silicone.Per the qe the, sia tip and sleeve were visually inspected for damage/missing piece of silicone.Both the sia tip and sleeve were conforming.No lot number was identified with this complaint; therefore, a device history record review could not be conducted.The complaint evaluation doesn't confirm burrs or a metal shard on the tip as described in the complaint and a root cause cannot be determined for the complaint as described by the customer.Unrelated to the reported event, foreign material was confirmed on the sia tip distal od under the silicone sleeve.The particle analysis found the exact identity to be unknown, however the foreign material had a high concentration of silicone.Both the sia tip and silicone sleeve were found to be conforming for any damage; therefore how and when the foreign material became present on the sia tip cannot be determined from this evaluation and a root cause cannot be determined.The sia tip cannula was found to be conforming for a burr and no specific action with regard to this complaint was taken because the root cause for the foreign material cannot be determined from this evaluation.All silicone i/a tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
SILICONE IRRIGATION AND ASPIRATION TIPS
Common Device Name
DEVICE, IRRIGATION, OCULAR SURGERY
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key12619757
Report Number2523835-2021-00385
Device Sequence Number1478745
Product Code KYG
UDI-Device Identifier00380657409709
UDI-Public00380657409709
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065740970
Device Lot NumberASKU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/17/2021
Supplement Date Received by Manufacturer12/20/2021
Initial Report FDA Received Date10/12/2021
Supplement Report FDA Received Date01/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION SURGICAL
Outcome Attributed to Adverse Event Other;
Patient SexUnknown